Kansas, 2019

Flash Flood and Flooding in Kansas, August 11, 2019

August 11, 2019 · NWS ICT · 3 events in 2 counties and zones

A pocket of heavy rain fell on saturated grounds and produced isolated areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A pocket of heavy rain fell on saturated grounds and produced isolated areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 11, 2:04 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 2:04 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 AM CDT Sun Aug 11 2019

.SHORT TERM...(Today through Wednesday)
Issued at 302 AM CDT Sun Aug 11 2019

Mesoscale convective system over central KS continues to make slow
progress across central KS early this morning, with a rather large
warm advection wing of storms located from KSLN SE to Iola. Veering
850-700h moisture transport continues to support this complex and
the warm advection wing as it moves east, clipping portions of
central KS along and mainly north of I-70. Propagation vectors
continue to suggest this complex will make its way across central KS
into NE KS later this morning. Latest RAP suggests that moisture
transport wanes some on the southern edge, which would suggest that
the stronger convection of the complex will stay mainly to the N-NE
of the forecast area.

As the late morning progresses, expect some lingering convection
initially over central KS and eventually it shifting NE into NE KS
by late morning. So will orient pops this way.

After the morning storms, another hot and muggy day is expected this
afternoon.  Max temps are expected to climb into the low to mid 90s
for most locations, with surface dewpoints again expected to be in
the low to mid 70s. Latest Hi-rez solutions suggest portions of
south central KS may mix out some of the higher dewpoints, into the
upper 60s, but would prefer to keep them higher in the lower 70s.
Still expecting heat index values once again to climb into the 103-
106 range for most of southern KS. Inherited location of heat
advisory across southern KS looks fine.

A more energetic shortwave will move northeast out of the Rockies
and dampen the ridge across the northern/central Plains for tonight/
Monday. This will lead to a rather large convective system (MCS)
developing across SW Neb tonight, that will trek east across
southern Neb by Mon morning.  As the MCS moves across Neb, an
outflow enhanced frontal boundary will drop south into Kansas for
the daytime on Monday. For Monday, the best convective chances will
be tied to the timing/movement of this front, though for now plan to
go with slight pops on Monday afternoon for central Kansas, with
pops shifting into southern KS by Monday evening/night. Expect the
hottest day of the week (possibly the year) across southern KS for
Monday, as compressional heating increases ahead of the front, with
max temps in the upper 90s to near 100 and 104-107 heat indices.
So expect oppressive heat for Monday afternoon with a heat advisory
already hoisted for this heat threat.

A minor cool down is expected behind the frontal passage for
Tue/Wed.  This will lead to more seasonal temps and mainly dry
conditions, after some lingering showers early on Tue.

Ketcham

.LONG TERM...(Thursday through Saturday)
Issued at 302 AM CDT Sun Aug 11 2019

Upper ridge will remain anchored over the southern Plains into the
southern Rockies through Thursday/Friday.  Could see some diurnally
driven storm chances for this time frame, but overall storm chances
will be small.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1240 AM CDT Sun Aug 11 2019

The weak front discussed in the 11/00Z TAF AFD has begun it's SE
push toward C & SW KS. A 30-35kt S/SW low-lvl jet is impinging on
the front to cause numerous (+)TSRA to erupt near KGBD & KRSL & as
such have assigned TEMPO 2SM +TSRA to KGBD & KRSL right out of the
starting blocks. "Low-End" MVFR cigs are likely where +TSRA occur.
The (+)TSRA would spread E across primarily C KS & as such similar
weather would occur at KSLN. Most, if not all, of TSRA should
clear C KS ~10Z, but IFR cigs are likely across C KS from 12-15Z
as the front is likely to stall across C KS. The stalled front may
retreat slowly N Sun afternoon as Sly winds become more assertive.
All terminals should be VFR Sun afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    96  76  98  71 /  20  10  20  40
Hutchinson      95  75  98  69 /  30  10  20  30
Newton          94  76  97  70 /  30  10  20  40
ElDorado        94  76  96  71 /  30  10  20  40
Winfield-KWLD   96  77  98  71 /  20   0   0  30
Russell         93  72  94  66 /  20  30  10  20
Great Bend      94  72  95  67 /  20  20  10  20
Salina          93  75  96  69 /  40  20  20  30
McPherson       93  74  96  69 /  30  20  20  30
Coffeyville     94  77  96  74 /  20   0   0  30
Chanute         92  77  95  73 /  40  10  10  50
Iola            91  77  95  72 /  50  10  10  50
Parsons-KPPF    93  77  95  74 /  30   0   0  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT Monday for
KSZ067>072-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...EPS
Hazardous weather outlook, Aug 11, 3:29 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
429 AM CDT Sun Aug 11 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
429 AM CDT Sun Aug 11 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

River flooding continues along a portions of the lower Neosho River
in southeast Kansas. Please refer to the latest river flood
statement for more information.

Chances for thunderstorms will linger across central Kansas this
morning. While a locally strong thunderstorm that may produce 40 to
50 mph winds, the greatest threats would be cloud to ground
lightning and locally heavy rainfall that may cause minor lowland
flooding.

Hot and humid weather will result in high heat indices during the
afternoon and early evening today. The highest heat indices are
expected to be across south central and southeast Kansas, ranging
from 105 to 107. Please refer to the Heat Advisory, that is in
effect from 1 PM CDT Today until 7 PM CDT Monday, for more
information.

Another complex of thunderstorms will move across southern Nebraska
and northern Kansas late tonight. Most of the storms will stay north
of Interstate 70. Gusty winds to 50 mph and localized heavy rainfall
are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot and humid weather will result in high heat indices during the
afternoon and early evening on Monday as well. The highest heat
indices are expected to be across south central and southeast
Kansas, ranging from 105 to 110. Please refer to the Heat Advisory,
that is in effect until 7 PM CDT Monday, for more information.

Periodic chances for thunderstorms are expected from Monday through
Thursday night. A few strong storms and some with heavy rainfall
are possible on Monday afternoon and evening. Later in the week, the
main threats would be cloud to ground lightning and localized heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham

In the hours before

Special weather statement, Aug 11, 1:28 AM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
228 AM CDT Sun Aug 11 2019

KSZ049-110800-
Saline KS-
228 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Saline County in central Kansas...

* Until 300 AM CDT.

* At 227 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near New Cambria, or 11 miles east
  of Salina...moving east at 25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Salina, New Cambria and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3874 9737 3875 9756 3896 9758 3896 9738
TIME...MOT...LOC 0727Z 256DEG 21KT 3883 9741

Martin
Special weather statement, Aug 11, 1:44 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
244 AM CDT Sun Aug 11 2019

KSZ033-110830-
Lincoln KS-
244 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...

* Until 330 AM CDT.

* At 241 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Hunter to
  6 miles north of Sylvan Grove to 5 miles northwest of Dorrance...
  and moving east at 30 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard, Ash Grove and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3922 9793 3887 9793 3887 9848 3922 9848
TIME...MOT...LOC 0744Z 257DEG 26KT 3925 9842 3910 9843 3891 9865

Martin
Special weather statement, Aug 11, 1:48 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
248 AM CDT Sun Aug 11 2019

KSZ032-110830-
Russell KS-
248 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 330 AM CDT.

* At 246 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  west of Hunter to near Lucas to near Milberger...and moving
  northeast at 35 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Russell, Lucas, Luray, Dorrance, Bunker Hill, Paradise, Waldo,
  Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3913 9897 3913 9848 3873 9849 3874 9903
TIME...MOT...LOC 0748Z 221DEG 29KT 3920 9851 3902 9853 3878 9891

Martin
Special weather statement, Aug 11, 2:23 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
323 AM CDT Sun Aug 11 2019

KSZ033-048-049-110930-
Ellsworth KS-Lincoln KS-Saline KS-
323 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 430 AM CDT.

* At 321 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Ada
  to 5 miles southeast of Lincoln to near Wilson...and moving east at
  25 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Salina, Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove,
  Brookville, Smolan, Beverly, New Cambria, Barnard, Glendale, Ash
  Grove, Westfall, Salina Airport and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3922 9793 3896 9793 3896 9737 3889 9737
      3870 9766 3870 9849 3893 9848 3900 9842
      3922 9835
TIME...MOT...LOC 0822Z 264DEG 24KT 3921 9794 3898 9809 3876 9850

Martin
Special weather statement, Aug 11, 3:15 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
415 AM CDT Sun Aug 11 2019

KSZ071-072-111015-
Woodson KS-Allen KS-
415 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 515 AM CDT.

* At 412 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northwest of Humboldt...
  moving east at 15 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Iola, Humboldt, Yates Center, La Harpe, Gas, Neosho Falls, Bassett,
  Iola Airport, Petrolia, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3774 9523 3775 9577 3804 9578 3804 9522
TIME...MOT...LOC 0914Z 271DEG 14KT 3786 9556

Martin
Special weather statement, Aug 11, 4:03 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
503 AM CDT Sun Aug 11 2019

KSZ072-096-111045-
Neosho KS-Allen KS-
503 AM CDT Sun Aug 11 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Neosho County in southeastern Kansas...
  Southern Allen County in southeastern Kansas...

* Until 545 AM CDT.

* At 459 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Humboldt...moving east at 30
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Chanute, Iola, Humboldt, Erie, La Harpe, Gas, Walnut, Savonburg,
  Elsmore, Stark, Petrolia, Chanute Airport and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3767 9552 3784 9552 3793 9536 3787 9508
      3750 9509
TIME...MOT...LOC 1001Z 292DEG 28KT 3778 9535

Martin

The radar

The Topeka radar (KTWX), 148 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Allen

When
August 11, 4:13 AM CST to 10:45 AM CST
Where
Allen County, 1.84 mi WSW of Humboldt to 0.16 mi SW of Humboldt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.813, -95.463

Law enforcement is reporting minor street flooding in and around Humboldt.

Flood, Allen

When
August 11, 6:29 AM CST to 10:45 AM CST
Where
Allen County, 1.14 mi NW of Iola to 1.12 mi W of Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.932, -95.415

Numerous roads were reported to have minor flooding with the typical low water crossings being impassable.

Flash Flood, Neosho

When
August 11, 7:12 AM CST to 10:45 AM CST
Where
Neosho County, 0.36 mi SSE of Chanute to 0.96 mi SE of (Cnu)johnson Arpt Ch
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.675, -95.468

Santa Fe road near 16th street was underwater and not passable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851972, 851974, 851970.